Nebraska, 2009

Damaging Wind in Nebraska, May 19, 2009

May 19, 2009 · NWS CYS · 1 event in 1 county or zone

Thunderstorms produced some strong wind gusts over parts of Cheyenne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced some strong wind gusts over parts of Cheyenne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 12:29 PM MST, 7 hours 35 minutes earlier.

Area forecast discussion, May 19, 12:29 PM MST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT TUE MAY 19 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY...
THE 12Z NAM DATA PEGGED THE LOW LEVEL CONVERGENT BOUNDARY WELL
THUS FAR TODAY...WITH CONVECTIVE INITIATION OCCURRING FROM ROUGHLY
BETWEEN VIRGINIA DALE NORTHEAST TO NEAR HAWK SPRINGS. CONVECTION
HAS BEEN WEAK THUS FAR...BUT WILL BECOME A BIT MORE ORGANIZED
TONIGHT...AS A SHORTWAVE WHICH WAS INITIALIZED NR THE AZ/UT BORDER
AT 12Z...MOVES OVERHEAD. ALTHOUGH...EXPECT CONVECTION TO REMAIN
BELOW SEVERE THRESHOLDS GIVEN WEAK STEARING WINDS AND LIMITED LOW-
LEVEL MOISTURE. MAIN CONCERN WILL BE GUSTY OUTFLOW WINDS TO 50
MPH...GIVEN DRY SUB-CLOUD LAYER. MODIFIED BUFKIT SOUNDINGS
SUGGEST MLCAPES OF 200 TO 400 J/KG. STORM MOTION FM SW AROUND 10
KTS WILL LIFT THIS AREA OF DEVELOPING CONVECTION NORTHEAST THROUGH
THE REMAINDER OF THE AFTERNOON AND EVENING. HAVE SPREAD THUNDER
CHANCES INTO MUCH OF THE NEBRASKA PANHANDLE THROUGH SUNSET AS A
RESULT. CONVECTION WILL WANE BY MIDNIGHT AS INSOLATION IS LOST AND
THE SHORTWAVE DEPARTS. ATTENTION WILL THEN SHIFT THE CONVECTIVE
POTENTIAL ON WEDNESDAY AFTERNOON...AS A STRONG COLD FRONT BEGINS
TO IMPACT THE AREA. THE COLD FRONT WILL MOVE INTO
CONVERSE/NIOBRARA COUNTIES AROUND NOON...AND TO THE STATE BORDER
BY MIDNIGHT. PREFRONTAL DESTABILIZATION COMBINED WITH RIGHT
ENTRANCE SUPPORT OF A JET STREAK WILL SET THE STAGE FOR ANOTHER
ROUND OF MORE ORGANIZED THUNDERSTORM DEVELOPMENT WEDNESDAY
AFTERNOON. CONVECTIVE TEMPS IN THE UPPER 70S WILL EASILY BE
REACHED ON WEDNESDAY...AND AS SUCH...EXPECT CONVECTION TO BREAK
OUT DURING THE AFTERNOON/EARLY EVENING HOURS. A FEW STORMS MAY
EVEN APPROACH SEVERE LEVELS BY LATE WEDNESDAY AFTERNOON.
PRECIPITATION CHANCES WILL ONCE AGAIN WANE WEDNESDAY NIGHT. FOR
THURSDAY...A SLOW-MOVING UPPER LOW WILL BEGIN TO APPROACH THE AREA
FROM THE SOUTHWEST. EXPECT THE MAJORITY OF IMPACT FROM THIS SYSTEM
TO BE CONFINED TO THE SOUTHERN HALF OF THE CWA. STABILIZATION
BEHIND THE FRONT WILL RESULT IN MAINLY SHOWERS...WITH MAYBE A FEW
ISOLATED LIGHTNING STRIKES. AFTER RECORD TYING AND/OR BREAKING
HEAT TODAY...TEMPERATURES WILL COOL SLIGHTLY ON WEDNESDAY MAINLY
DUE TO MORE CLOUD-COVER AND PRECIPITATION. THE BIG COOL DOWN WILL
BE ON THURSDAY WITH HIGH TEMPERATURES ONLY REACHING THE MID TO
UPPER 50S/LOW 60S ACROSS THE REGION.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A GENERALLY MILD AND SOMEWHAT UNSETTLED PATTERN EXPECTED OVER THE
REGION DURING THE PERIOD WITH NO MAJOR WEATHER SYSTEMS EXPECTED TO
AFFECT THE AREA. WEATHER WILL BE DOMINATED BY A RATHER LARGE BUT
WEAK UPPER LOW/TROUGH WHICH WILL SLOWLY EDGE ACROSS THE ROCKY
MOUNTAIN REGION WHILE MAIN BELT OF WESTERLIES LIFTS WELL TO THE
NORTH.  THIS WILL ALLOW FOR AT LEAST SCATTERED SHOWERS AND A FEW
THUNDERSTORMS FOR MUCH OF THE PERIOD. SHOWERS SHOULD PREDOMINATE
EARLY AS THE AIR MASS WILL LACK INSTABILITY FOR THE MOST PART
THROUGH SATURDAY THEN A BIT MORE MAY DEVELOP SUNDAY INTO EARLY
NEXT WEEK.

&&

.AVIATION...
CONDITIONS WILL PRIMARILY BE VFR AT AREA TERMINALS THROUGH THE
PERIOD. HOWEVER...BRIEF MVFR CONDITIONS WILL BE POSSIBLE AT
KCYS/KBFF TODAY AS ISOLATED -SHRA/-TSRAS DEVELOP. A STRONG COLD
FRONT WILL DROP SOUTH THROUGH SOUTHEAST WYOMING/WESTERN NEBRASKA
WEDNESDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP AND
BECOME MORE ORGANIZED WEDNESDAY AFTERNOON/EVENING...WITH SOME EVEN
CONTAINING STRONG WINDS AND HAIL. AS A RESULT...MVFR CONDITIONS
WILL BE POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON...MAINLY AT
KCYS...KCDR...KBFF...AND KSNY.

&&

.FIRE WEATHER...
WINDY AND VERY WARM CONDITIONS CONTINUE TO OCCUR ACROSS THE
DISTRICT TODAY....WITH A FEW LOCATIONS GETTING CLOSE TO CRITERIA.
HOWEVER WITH AREA FUELS IN FULL GREEN-UP...MOST AREAS ARE DEEMED
NON-CRITICAL AT THIS TIME. THE EXCEPTION IS THE SOUTHERN
PANHANDLE...HOWEVER SFC MOISTURE HAS BEEN A BIT BETTER THERE. A
COLD FRONT WILL DRIVE FROM NORTH TO SOUTH ACROSS THE DISTRICT ON
WEDNESDAY. PREFRONTAL CONDITIONS WILL AGAIN BE QUITE DRY...HOWEVER
WINDS ARE NOT EXPECTED TO BE AS STRONG AS TODAY.

&&

.HYDROLOGY...
RECENT WARM TEMPERATURES HAVE INCREASED HIGH ELEVATION SNOW MELT
AND SUBSEQUENT RUNOFF INTO THE LITTLE SNAKE RIVER. ADDITIONAL
WATER MAY BE RELEASED FROM THE HIGH SAVERY DAM INTO SAVERY WHICH
WOULD INCREASE STREAMFLOWS INTO THE LITTLE SNAKE RIVER. THUS THE
FLOOD WATCH CONTINUES FOR SOUTHWEST CARBON COUNTY THROUGH NOON
WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL NOON WEDNESDAY FOR WYZ061.
NE...NONE.

&&
Hazardous weather outlook, May 19, 8:46 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
946 AM MDT TUE MAY 19 2009

NEZ001>003-019>021-054-055-WYZ059-060-062>070-201600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
946 AM MDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. EXPECT RECORD TO NEAR RECORD TEMPERATURES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH AFTERNOON ON WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-201600-
SOUTHWEST CARBON-
946 AM MDT TUE MAY 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST CARBON COUNTY FROM THIS
MORNING THROUGH NOON WEDNESDAY. TEMPERATURES WILL BE NEAR RECORD
AGAIN ACROSS THE AREA ON TUESDAY...INCREASING HIGH ELEVATION SNOW
MELT AND SUBSEQUENT RUNOFF ALONG THE WEST SLOPE OF THE SIERRA
MADRES...PARTICULARLY ALONG THE LITTLE SNAKE RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLOOD WATCH WILL BE IN EFFECT THROUGH NOON WEDNESDAY. THERE IS
A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
AFTERNOON ON WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 19, 4:54 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT TUE MAY 19 2009

WYZ064>066-200045-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-
554 PM MDT TUE MAY 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 645
PM MDT...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 11 MILES WEST OF BOSLER...OR 25
MILES NORTHWEST OF LARAMIE...MOVING NORTH AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, May 19, 5:16 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT TUE MAY 19 2009

NEZ003-200100-
BOX BUTTE-
616 PM MDT TUE MAY 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE COUNTY UNTIL
700 PM MDT...

AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALLIANCE AIRPORT...MOVING NORTHEAST AT 20
MPH.

SMALL HAIL TO THE SIZE OF PEAS WAS REPORTED WITH THIS STORM NEAR
ALLIANCE...AND WIND GUSTS TO AROUND 40 TO 50 MPH WILL ALSO BE
POSSIBLE WITH THIS STORM.
Local storm report, May 19, 7:18 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
818 PM MDT TUE MAY 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     7 ESE BRIDGEPORT        41.63N 102.97W
05/19/2009  M52.00 MPH       MORRILL            NE   MESONET

0620 PM     TSTM WND GST     BRIDGEPORT              41.67N 103.10W
05/19/2009  E50.00 MPH       MORRILL            NE   LAW ENFORCEMENT

            LAW ENFORCEMENT IN BRIDGEPORT ESTIMATED 40 TO 50 MPH
            WINDS.

0630 PM     TSTM WND GST     6 S BRIDGEPORT          41.58N 103.10W
05/19/2009  E60.00 MPH       MORRILL            NE   PUBLIC

            ESTIMATED MICROBURST FROM HANDHELD ANEMOMETER. MULTIPLE
            ESTIMATED REPORTS OF 60 MPH AND ESTIMATED INSTANTANEOUS
            PEAK IN EXCESS OF 80 MPH.

&&

SCARPENT
Special weather statement, May 19, 7:52 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MDT TUE MAY 19 2009

NEZ021-055-200330-
CHEYENNE-MORRILL-
852 PM MDT TUE MAY 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL AND NORTHERN
CHEYENNE COUNTIES UNTIL 930 PM MDT...

AT 849 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS 7 MILES WEST OF MUD SPRINGS...OR 28 MILES
NORTH OF SIDNEY...MOVING NORTH AT 30 MPH.

THESE STORMS WILL HAVE THE POTENTIAL TO CREATE WIND GUSTS TO AROUND
50 MPH ACROSS MORRILL COUNTY WHEN THEY DISSIPATE BY 930 PM MDT.

The radar

The Cheyenne radar (KCYS), 155 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
May 19, 8:04 PM MST to 8:14 PM MST
Where
Cheyenne County, 1 mi S of Dalton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.406, -102.980

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162119.